Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Cauchy-Schwarz type inequality for bilinear integrals on positive measures

Author: Nils Ackermann
Journal: Proc. Amer. Math. Soc. 133 (2005), 2647-2656
MSC (2000): Primary 26D15; Secondary 43A35, 35J20, 60E15
Published electronically: April 15, 2005
MathSciNet review: 2146210
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $W\colon\mathbb{R} ^n \to[0,\infty]$ is Borel measurable, define for $\sigma$-finite positive Borel measures $\mu,\nu$ on $\mathbb{R} ^n$ the bilinear integral expression

\begin{displaymath}I(W;\mu,\nu):=\int_{\mathbb{R} ^n}\int_{\mathbb{R} ^n}W(x-y)\,d\mu(x)\,d\nu(y)\;. \end{displaymath}

We give conditions on $W$ such that there is a constant $C\ge0$, independent of $\mu$ and $\nu$, with

\begin{displaymath}I(W;\mu,\nu)\le C\sqrt{I(W;\mu,\mu)I(W;\nu,\nu)}\;. \end{displaymath}

Our results apply to a much larger class of functions $W$ than known before.

References [Enhancements On Off] (What's this?)

  • 1. N. Ackermann, On a periodic Schrödinger equation with nonlocal superlinear part, Math. Z. 248 (2004), no. 2, 423-443. MR 2088936
  • 2. B. Buffoni, L. Jeanjean, and C.A. Stuart, Existence of a nontrivial solution to a strongly indefinite semilinear equation, Proc. Amer. Math. Soc. 119 (1993), no. 1, 179-186. MR 1145940 (93k:35086)
  • 3. B. Grünbaum, Convex polytopes, With the cooperation of Victor Klee, M. A. Perles and G. C. Shephard. Pure and Applied Mathematics, Vol. 16, Interscience Publishers, John Wiley & Sons, Inc., New York, 1967. MR 0226496 (37:2085)
  • 4. L. Mattner, Strict definiteness of integrals via complete monotonicity of derivatives, Trans. Amer. Math. Soc. 349 (1997), no. 8, 3321-3342. MR 1422615 (97m:26026)
  • 5. Z. Sasvári, Positive definite and definitizable functions, Mathematical Topics, vol. 2, Akademie Verlag, Berlin, 1994. MR 1270018 (95c:43005)
  • 6. J. Stewart, Positive definite functions and generalizations, an historical survey, Rocky Mountain J. Math. 6 (1976), no. 3, 409-434. MR 0430674 (55:3679)
  • 7. C. Zong, Strange phenomena in convex and discrete geometry, Universitext, Springer-Verlag, New York, 1996. MR 1416567 (97m:52001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26D15, 43A35, 35J20, 60E15

Retrieve articles in all journals with MSC (2000): 26D15, 43A35, 35J20, 60E15

Additional Information

Nils Ackermann
Affiliation: Justus-Liebig-Universität, Mathematisches Institut, Arndtstr. 2, D-35392 Giessen, Germany

Keywords: Integral inequalities, positive definite functions, Cauchy-Schwarz inequality
Received by editor(s): June 18, 2003
Received by editor(s) in revised form: April 21, 2004
Published electronically: April 15, 2005
Communicated by: Andreas Seeger
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society